Bayer is facing hundreds of lawsuits from women who allege that Mirena, a popular contraceptive implant, can cause idiopathic intracranial hypertension (IIH). This neurological disease can cause severe headaches, vision loss, and require surgical treatment.
Mirena Idiopathic Intracranial Hypertension Lawsuits
Hundreds of lawsuits have already been filed by women who developed Idiopathic Intracranial Hypertension (IIH) and Pseudotumor Cerebri (PTC) after using Mirena.
In May 2014, lawyers asked federal judges to centralize nine lawsuits involving Mirena and IIH/PTC into a Multi-District Litigation (MDL). In 2017, judges approved the motion and centralized all of the lawsuits in a MDL (Multi-District Litigation) overseen by U.S. District Judge Paul A. Engelmayer in the U.S. District Court for the Southern District of New York.
Mirena and Idiopathic Intracranial Hypertension (IIH)
Mirena is a T-shaped intrauterine device (IUD) that prevents pregnancy by slowly releasing small amounts of the hormone levonorgestrel into the uterus. No one knows what causes IIH, but there are case reports linking this disease to levonorgestrel-only implants.
What is the problem?
Bayer is facing hundreds of lawsuits from women who developed IIH and/or PTC after taking Mirena. Plaintiffs accuse the company of downplaying risk information linking Mirena to these serious side effects.
What is Idiopathic Intracranial Hypertension (IIH)?
Idiopathic intracranial hypertension (IIH) is a neurological disorder that occurs when there is increased pressure inside the skull due to elevated levels of cerebrospinal fluid. The condition can lead to progressive vision loss or blindness by damaging the optic nerve.
What are the Symptoms of IIH?
- Headaches: May be dull, located at the back of the head, worse at night or first thing in the morning, aggravated by change in position
- Vision problems: Blurry visions, blind spot, loss of peripheral vision, double-vision, progressive vision loss, blindness.
- Hearing problems: Ringing, “whooshing,” or other sounds (tinnitus)